Affordable Access

[Antiarrhythmic agent caused marked hypoglycemia in a patient receiving hemodialysis: relation with disopyramide and verapamil].

Authors
  • Naitoh, M
  • Tominaga, T
  • Suzuki, H
  • Saruta, T
  • Deguchi, N
Type
Published Article
Journal
Nihon Naibunpi Gakkai zasshi
Publication Date
Nov 20, 1988
Volume
64
Issue
11
Pages
1115–1123
Identifiers
PMID: 2464509
Source
Medline
License
Unknown

Abstract

A 70-year-old man with a 5-year history of hemodialysis was admitted to Keio University Hospital due to severe constipation on March 27, 1986. He recognized constipation and abdominal distention one month before admission, and his general condition became gradually worse. After the admission, a barium enema revealed obstruction at the upper portion of the ascending colon. A righ colectomy was successfully performed on April 8. Before the operation he showed frequent premature ventricular beats on his ECGs, but after the operation atrial fibrillation with rapid ventricular responses appeared. The arrhythmia was normalized with the intravenous administration of verapamil and disopyramide and oral administration of those drugs was continued. A few weeks later he was found to be drowsy occasionally. His fasting plasma glucose was revealed to be 29 mg/dl. After the discontinuation of the antiarrhythmic agents his plasma glucose level returned to normal. To see what role disopyramide might play in this hypoglycemic phenomenon, oral glucose tolerance tests were done before and during the administration of disopyramide. The examination revealed stimulation of insulin secretion by disopyramide.

Report this publication

Statistics

Seen <100 times